Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Raleigh, NC

May 6, 2009Edgecombe County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 6, 2009, 3:24 PM EDT for Edgecombe County, Wilson County, North Carolina. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2009, 3:24 PM EDT (19:24 UTC)
Expired
May 6, 2009, 4:15 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:00 PM EDTTSTM WND DMG5 Sw Tarboro, NCEDGECOMBE COUNTY 991 CENTER REPORTED DAMAGE TO RESIDENCES. EXTENT UNKNOWN.
May 6, 4:02 PM EDTTSTM WND DMG3 Nne Pinetops, NCEDGECOMBE COUNTY 911 REPORTED TREES AND POWER LINES DOWN NEAR NC 1202, SOUTHWEST OF TARBORO.
May 6, 4:02 PM EDTTSTM WND DMG5 Sw Tarboro, NCEDGECOMBE 911 REPORTED 1 STRUCTURE WITH MODERATE DAMAGE AND TREES AND POWER LINES DOWN.
May 6, 4:02 PM EDTHAIL 0.88Tarboro, NCEDGECOMBE COUNTY 911 CENTER REPORTED NICKEL SIZED HAIL IN DOWNTOWN TARBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:16 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 061924
SVRRAH
NCC065-195-062015-
/O.NEW.KRAH.SV.W.0049.090506T1924Z-090506T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SARATOGA...OR 9 MILES WEST OF FARMVILLE...
  MOVING NORTH AT 35 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SARATOGA...
  WILLBANKS...
  MACCLESFIELD...
  PINETOPS...
  KINGSBORO...
  TARBORO...PRINCEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3584 7735 3581 7736 3582 7739 3579 7748
      3576 7751 3560 7778 3563 7786 3613 7770
      3607 7753 3603 7752 3602 7746 3600 7743
      3600 7740 3591 7734
TIME...MOT...LOC 1924Z 200DEG 29KT 3561 7775

$$

BLAES
3 follow-up statements
000 
WWUS52 KRAH 061938
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
338 PM EDT WED MAY 6 2009

NCC065-195-062015-
/O.CON.KRAH.SV.W.0049.000000T0000Z-090506T2015Z/
WILSON NC-EDGECOMBE NC-
338 PM EDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EDGECOMBE AND EASTERN WILSON COUNTIES...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
MACCLESFIELD...OR 10 MILES NORTHWEST OF FARMVILLE...MOVING NORTH AT
35 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... WILLBANKS...PINETOPS...
CONETOE...KINGSBORO...PRINCEVILLE...TARBORO...LEGGETT...WHITAKERS AND
SPEED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3584 7735 3581 7736 3582 7739 3579 7748
      3576 7751 3560 7778 3563 7786 3613 7770
      3607 7753 3603 7752 3602 7746 3600 7743
      3600 7740 3591 7734
TIME...MOT...LOC 1938Z 200DEG 29KT 3572 7770

$$

BLAES
000 
WWUS52 KRAH 062004
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT WED MAY 6 2009

NCC195-062013-
/O.CAN.KRAH.SV.W.0049.000000T0000Z-090506T2015Z/
WILSON NC-
404 PM EDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR 
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3581 7736 3582 7739 3579 7748 3580 7753
      3583 7765 3588 7773 3613 7770 3607 7753
      3603 7752 3602 7746 3600 7743 3599 7739
      3591 7734
TIME...MOT...LOC 2003Z 200DEG 29KT 3591 7762

$$

NCC065-062015-
/O.CON.KRAH.SV.W.0049.000000T0000Z-090506T2015Z/
EDGECOMBE NC-
404 PM EDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EDGECOMBE COUNTY...

AT 402 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
WITH NICKEL SIZE HAIL IN TARBORO. THIS STORM WAS LOCATED NEAR 
KINGSBORO...OR NEAR TARBORO...MOVING NORTH AT 35 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PRINCEVILLE...
LEGGETT...WHITAKERS AND SPEED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED IN TARBORO WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3581 7736 3582 7739 3579 7748 3580 7753
      3583 7765 3588 7773 3613 7770 3607 7753
      3603 7752 3602 7746 3600 7743 3599 7739
      3591 7734
TIME...MOT...LOC 2003Z 200DEG 29KT 3591 7762

$$

BLAES
000 
WWUS52 KRAH 062024
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT WED MAY 6 2009

NCC065-062034-
/O.EXP.KRAH.SV.W.0049.000000T0000Z-090506T2015Z/
EDGECOMBE NC-
424 PM EDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR EDGECOMBE COUNTY EXPIRES AT
415 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR 
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3581 7736 3582 7739 3579 7748 3580 7753
      3583 7765 3588 7773 3613 7770 3607 7753
      3603 7752 3602 7746 3600 7743 3599 7739
      3591 7734
TIME...MOT...LOC 2004Z 228DEG 30KT 3592 7763

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:15 PM EDT, 9 minutes earlier.

Area forecast discussion, May 6, 3:15 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT WED MAY 6 2009

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING CAUSE SEVERAL ROUNDS
OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM WEDNESDAY...

AIR MASS HAS BECOME MODERATELY UNSTABLE AS HEATING OF MOIST AIR MASS
HAS RESULTED IN SURFACE LIFTED INDICES IN THE MINUS 4 THROUGH MINUS
6 OVER ALL BUT THE EXTREME NW PIEDMONT. SURFACE BOUNDARY HAS LIFTED
NORTH OF THE TRIAD AS DEWPOINTS THERE HAVE JUMPED INTO THE MID 60S
AND WINDS VEERED TO A SLY DIRECTION. APPROACH OF MCV CURRENTLY OVER
NORTHERN GA WILL INCREASE THE MID LEVEL BULK SHEAR BY 20-21Z ACROSS
THE REGION. CURRENT RANDOM NATURE OF CELLS SHOULD BECOME BETTER
ORGANIZED SHORTLY OVER THE WESTERN AND SOUTHERN PIEDMONT WITH
APPROACH OF MCV. TORNADIC THREAT APPEARS TO BE GREATEST NORTH OF
HIGHWAY 64...MORE SO NEAR THE VA BORDER AND IN THE VICINITY OF THE
TRIAD.

NEAR TERM MODELS HAVING A DIFFICULT TIME CONCERNING PLACEMENT/TIMING
OF OTHER MCV APPROACHING FROM THE WEST-SW. MODELS TOO FAR NORTH WITH
ACTIVITY NOW OCCURRING ACROSS THE DEEP SOUTH. STILL...APPEARS THAT
LOW LEVEL CONFLUENCE WILL INCREASE AFTER 00Z. MID LEVEL LAPSE RATES
NOT IMPRESSIVE BUT OVERNIGHT SURFACE BASED CAPES PROGGED TO REMAIN
BETWEEN 500-1000J/KG OVER THE PIEDMONT. MAY SEE 0-3KM BULK SHEAR
RECOVER AFTER 06Z TO 35-40KTS. THUS...MAY SEE CONVECTION WANE/WEAKEN
AFTER 00Z...THEN REDEVELOPMENT LATE TONIGHT/AFTER MIDNIGHT IN THE
WEST AND PROGRESS EAST DURING THE OVERNIGHT. SINCE SOME PARAMETERS
FAVOR SEVERE AND OTHERS RATHER WEAK...NOT ANTICIPATING A WIDESPREAD
SEVERE EVENT BUT CANNOT RULE OUT A SEVERE STORM OR TWO ACROSS THE
REGION AFTER 06Z.

&&

.SHORT TERM /THURSDAY/...
AS OF 310 PM WEDNESDAY...

EXPECT ONGOING CONVECTION EAST OF HIGHWAY 1 TO EXIT REGION AFTER
15Z. APPEARS THAT AIR MASS WILL BE ABLE TO RECOVER AND SUPPORT
SCATTERED STRONG CONVECTION AFTER 19Z OVER ALL BUT THE FAR NW.
EXPECT CLOUDS EARLY THU TO SCATTERED OUT BY LATE MORNING...ENABLING
TEMPS TO SOAR TO NEAR 80/LOWER 80S BY EARLY AFTERNOON. WHILE LOW
LEVEL AIRMASS WILL BE QUITE UNSTABLE...WIND FIELD ALOFT AND MID
LEVEL LAPSE RATES SUGGEST THAT SEVERE STORMS SHOULD BE FEW IN NUMBER
AND CONSISTENT OF LARGE HAIL AND DAMAGING WIND GUSTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AS OF 340 AM TUESDAY...

ANY REMAINING CONVECTION FROM THURSDAY AFTERNOON SHOULD QUICKLY
DIMINISH DURING THE EVENING WITH THE ONSET OF NOCTURNAL COOLING AND
THE DEPARTURE OF THE MID LEVEL SHORTWAVE. WHILE THE AIRMASS WILL
REMAIN MOIST AND SLIGHTLY UNSTABLE OVERNIGHT...DO NOT SEE ANY
FORCING MECHANISMS AT THIS TIME TO SUPPORT CARRYING POPS PAST THE
EARLY EVENING. IT WILL BE A HUMID AND VERY MILD NIGHT WITH LOWS IN
THE LOW TO MID 60S. PATCHY FOG WILL CERTAINLY BE POSSIBLE GIVEN
DEWPOINTS IN THE 60S AND SOUTHWESTERLY WINDS BECOMING RATHER LIGHT.

THE STATIONARY BOUNDARY OVER THE LOWER MS VALLEY WILL CONTINUE TO
GENERATE WIDESPREAD CONVECTION ACROSS THAT REGION...EXTENDING EAST
INTO THE TN VALLEY ON FRIDAY. IT IS POSSIBLE THAT THIS CONVECTION
COULD GENERATE A MCV THAT THEN TRANSLATES EAST TOWARD OUR REGION
UNDER ZONAL FLOW ALOFT. THE NAM INDICATES THIS IS A POSSIBILITY...
BUT THE GFS AND ECMWF ARE LESS ENTHUSIASTIC. CANNOT HANG OUR HAT ON
THESE POTENTIAL MCVS THIS FAR OUT. SO WITH NO REAL IDENTIFIABLE
TRIGGERS...WE ARE LEFT WITH THE POTENTIAL FOR DIURNALLY DRIVEN
CONVECTION SUPPORTED BY PRECIPITABLE WATERS OVER 1.5 INCHES AND
MLCAPES BETWEEN 1000-2000 J/KG. LOW LEVEL THICKNESSES AND 850 MB
TEMPS SUPPORT HIGHS IN THE 85-88 DEGREE RANGE. WILL KEEP A SLIGHT
CHANCE OF CONVECTION IN THE FORECAST FRIDAY NIGHT GIVEN THE
POTENTIAL FOR A MINOR PERTURBATION TO MOVE THROUGH...INTERACTING
WITH A VERY MOIST AND LINGERING INSTABILITY. LOWS FRI NIGHT 63-67.

A COLD FRONT WILL BEGIN TO APPROACH FROM THE NORTHWEST BY LATE
SATURDAY AFTERNOON AS THE MID LEVEL TROUGH OVER THE GREAT LAKES
BEGINS TO MOVE EAST TOWARD NEW ENGLAND. EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT
ENCOUNTERS AN UNSTABLE AIRMASS REPRESENTED WITH MLCAPES ABOVE 1000
J/KG. THE BEST MID LEVEL FORCING STAYS WELL TO OUR NORTH...SO WILL
KEEP POPS IN THE CHANCE CATEGORY. THICKNESSES SOAR INTO THE
1410-1415M RANGE...SUPPORTING AT LEAST UPPER 80S FOR HIGHS. WOULD
NOT BE SURPRISED TO SEE SOME LOW 90S IN THE SOUTH AND EAST.

THE FRONT MOVES THROUGH SATURDAY NIGHT WITH A CONTINUED CHANCE FOR
SCATTERED CONVECTION...BUT AS INSTABILITY WANES OVERNIGHT...CHANCES
WILL GRADUALLY DIMINISH. HIGH PRESSURE BEGINS TO BUILD IN FROM THE
NORTH ON SUNDAY...BRINGING A RETURN TO SEASONABLE TEMPS. MODEL
GUIDANCE ALL OVER THE PLACE ON HOW FAR SOUTH THE FRONT MAKES IT AND
ANY POTENTIAL OVERRUNNING PRECIP OVER CENTRAL NC. WILL KEEP THE
FORECAST DRY FOR NOW AND AWAIT A BETTER CONSENSUS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1158 AM WEDNESDAY...

AREA OF LIFR/IFR CEILINGS AND VISIBILITY NORTH OF A STALLED SURFACE
BOUNDARY WILL SLOWLY LIFT/IMPROVE AS INSOLATION HEATS AIRMASS.
ELSEWHERE...MVFR/VFR CEILINGS EXPECTED THROUGH 02Z WITH BASES
VARYING BETWEEN 2500-4000FT. AFTERNOON HEATING WILL INITIALLY
TRIGGER SCATTERED SHOWERS AND STORMS...MAINLY OVER THE SOUTHERN AND
EASTERN COUNTIES WHERE HEATING HAS BEEN OCCURRING SINCE 10 AM.
SHOWERS AND STORMS EXPECTED TO BECOME MORE NUMEROUS AFTER 21Z. MAY
SEE CONVECTION WANE A BIT BY 00Z BUT EXPECTED TO REINVIGORATE  AFTER
03Z AS SIGNIFICANT UPPER LEVEL DISTURBANCE CROSSES NEAR OUR AREA.
CLOUD BASES EXPECTED TO VARY WIDELY ACROSS REGION AFTER 00Z WITH
BASES AT OR ABOVE 3000FT IN THE SE AROUND KFAY AND KRWI TO NEAR OR
BELOW 1000FT AT KINT AND KGSO.

SCATTERED SHOWERS AND THUNDERSTORMS MAY BE ONGOING ACROSS THE REGION
THURSDAY MORNING. CONVECTION EXPECTED DIMINISH BY LATE MORNING BUT
REDEVELOPMENT OVER THE SANDHILLS AND COASTAL PLAIN AS AIRMASS
BECOMES UNSTABLE DUE TO HEATING.

TRANQUIL WEATHER EXPECTED THURSDAY NIGHT AND FRIDAY MORNING WITH
POCKETS OF MVFR FOG ANTICIPATED.

UNSETTLED WEATHER EXPECTED FRIDAY NIGHT THROUGH MONDAY AS A COLD
FRONT APPROACHES THEN STALLS IN OUR VICINITY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...JFB
AVIATION...WSS
Hazardous weather outlook, May 6, 2:22 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT WED MAY 6 2009

NCZ078-085-086-088-089-070930-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
222 PM EDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOIST
UNSTABLE AIR THAT COVERS CENTRAL NORTH CAROLINA. THE WIND FIELD
ALOFT IS SUCH THAT ISOLATED SEVERE STORMS ARE EXPECTED. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE
HAIL. AN ISOLATED TORNADO MAY ALSO OCCUR. THE THREAT AREA THIS
AFTERNOON APPEARS TO BE HIGHEST OVER THE SOUTHERN AND EASTERN
COUNTIES.

ANOTHER ROUND OF SEVERE STORMS MAY OCCUR LATE TONIGHT AND DURING
THE OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE CROSSES
NEAR OUR REGION. AT THIS TIME...APPEARS THAT THE SEVERE WEATHER
THREAT WILL BE GREATEST WEST AND NORTH OF RALEIGH INCLUDING THE
TRIAD REGION. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE THREAT APPEARS TO
BE GREATEST BETWEEN 9 PM AND 6 AM.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN
AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR
WARNING THIS AFTERNOON THROUGH EARLY THURSDAY MORNING AS SCATTERED
STRONG TO SEVERE STORMS IMPACT THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE STORMS COULD DEVELOP THURSDAY AFTERNOON
AS SURFACE TROUGH MOVES EAST THROUGH THE COASTAL PLAIN. THE GREATEST
SEVERE THREAT WILL EXTEND ALONG AND EAST OF INTERSTATE 95.
DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE
WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 12 MIDNIGHT. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

NCZ007>011-021>028-038>043-073>077-083-084-070930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
222 PM EDT WED MAY 6 2009

...TORNADO WATCH 256 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOIST
UNSTABLE AIR THAT COVERS CENTRAL NORTH CAROLINA. THE WIND FIELD
ALOFT IS SUCH THAT A FEW SEVERE STORMS ARE EXPECTED. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS AND LARGE
HAIL. AN ISOLATED TORNADO MAY ALSO OCCUR. THE THREAT AREA THIS
AFTERNOON APPEARS TO BE HIGHEST OVER THE SOUTHERN AND EASTERN
COUNTIES.

ANOTHER ROUND OF SEVERE STORMS MAY OCCUR LATE TONIGHT AND DURING
THE OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE CROSSES
NEAR OUR REGION. AT THIS TIME...APPEARS THAT THE SEVERE WEATHER
THREAT WILL BE GREATEST WEST AND NORTH OF RALEIGH INCLUDING THE
TRIAD REGION. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES. THE THREAT APPEARS TO
BE GREATEST BETWEEN 9 PM AND 6 AM.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN
AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR
WARNING THIS AFTERNOON THROUGH EARLY THURSDAY MORNING AS SCATTERED
STRONG TO SEVERE STORMS IMPACT THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE STORMS COULD DEVELOP THURSDAY AFTERNOON
AS SURFACE TROUGH MOVES EAST THROUGH THE COASTAL PLAIN. THE GREATEST
SEVERE THREAT WILL EXTEND ALONG AND EAST OF INTERSTATE 95.
DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE
WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
THE OVERNIGHT HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY
SEVERE WEATHER.

In the hours before

Local storm report, May 6, 11:16 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1116 AM EDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          6 ENE BAILEY            35.81N 78.02W
05/05/2009                   NASH               NC   EMERGENCY MNGR

            DAMAGE TO SEVERAL RESIDENCES. MOBILE HOME MOVED OFF
            FOUNDATION IN THE AREA. TIME ESTIMATED BY RADAR.

&&

BLAES
Local storm report, May 6, 11:24 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1124 AM EDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     5 S BUNN                35.88N 78.23W
05/05/2009                   FRANKLIN           NC   LAW ENFORCEMENT

            TREE DOWN ON TANT ROAD.

&&

BLAES
Local storm report, May 6, 12:08 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1208 PM EDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      2 WNW CARY              35.79N 78.83W
05/05/2009                   WAKE               NC   LAW ENFORCEMENT

            FLASH FLOODING AT THE PRESTONWOOD GOLF COURSE.

&&

BLAES
Local storm report, May 6, 12:47 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1247 PM EDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             7 ESE ALBEMARLE         35.31N 80.08W
05/05/2009  E0.88 INCH       STANLY             NC   PUBLIC

            PUBLIC REPORTED PENNY TO NICKEL SIZED HAIL AT NC 24 AND
            27 AT TILLERY LAKE.

&&

ELLIS
Local storm report, May 6, 1:07 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
107 PM EDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 NNW HOBBTON           35.21N 78.34W
05/05/2009  E0.75 INCH       SAMPSON            NC   PUBLIC

            HAIL REPORTED BY PUBLIC.

0348 PM     FUNNEL CLOUD     5 E GOLDSBORO           35.36N 77.88W
05/05/2009                   WAYNE              NC   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY SPOTTER NEAR ROUTE 111 AND NEW
            HOPE ROAD. FUNNEL CLOUD DID NOT TOUCH THE GROUND AND DID
            NO DAMAGE.

0355 PM     FUNNEL CLOUD     3 E COATS CROSSROADS    35.51N 78.50W
05/05/2009                   JOHNSTON           NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED POSSIBLE FUNNEL CLOUD 6 MILES

            NORTHWEST OF FOUR OAKS AT HWY 210 AND DELL MEADOWS PLACE.

0438 PM     FUNNEL CLOUD     11 ESE LINWOOD          35.69N 78.13W
05/05/2009                   WILSON             NC   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTED A FUNNEL CLOUD OVER BUCKHORN
            RESERVOIR MOVING EAST NORTHEAST.

0452 PM     TORNADO          5 S BAILEY              35.70N 78.10W
05/05/2009                   WILSON             NC   LAW ENFORCEMENT

            TORNADO DAMAGE TO RESIDENCE ON ROCK RIDGE SCHOOL ROAD.
            POSSIBLE INJURY.

0455 PM     FUNNEL CLOUD     3 NNW WILSON            35.78N 77.95W
05/05/2009                   WILSON             NC   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED ON COUNTRY CLUB DRIVE AT NC 58.
            TIME ESTIMATED.

0501 PM     FUNNEL CLOUD     5 WNW WILSON            35.76N 78.01W
05/05/2009                   WILSON             NC   TRAINED SPOTTER

            SPOTTER REPORTED FUNNEL CLOUD LOOKING NORTHEAST FROM I-95
            AND U.S. 264.

0525 PM     TSTM WND DMG     7 S BAILEY              35.68N 78.11W
05/05/2009                   WILSON             NC   TRAINED SPOTTER

            POWER LINES AND TREES DOWN SOUTH OF SIMS AT 581 AND 42 IN
            WILSON COUNTY. ROCKRIDGE RD CLOSED BY FIRE DEPT.

0538 PM     TORNADO          3 SE EMIT               35.70N 78.23W
05/05/2009                   JOHNSTON           NC   TRAINED SPOTTER

            SKYWARN SPOTTER WITNESSED A TORNADO VISIBLE PRODUCING
            DEBRIS CLOUD. MAJOR TREE DAMAGE AND POWERLINES DOWN.

0554 PM     TSTM WND DMG     1 S ALBEMARLE           35.35N 80.19W
05/05/2009                   STANLY             NC   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES AT BROWN AVENUE AND NORTH FIFTH
            STREET.

0554 PM     HAIL             2 S ALBEMARLE           35.34N 80.19W
05/05/2009  E0.75 INCH       STANLY             NC   COUNTY OFFICIAL

            PENNY SIZE HAIL AT NC HIGHWAY 24 AND HIGHWAY 52.

0604 PM     HAIL             3 NNW CARY              35.82N 78.83W
05/05/2009  E0.75 INCH       WAKE               NC   FIRE DEPT/RESCUE

            PENNY SIZE HAIL REPORTED AT THE MORRISVILLE TOWN
            HALL/FIRE DEPT.

0605 PM     TORNADO          6 ENE BAILEY            35.81N 78.02W
05/05/2009                   NASH               NC   EMERGENCY MNGR

            DAMAGE TO SEVERAL RESIDENCES. MOBILE HOME MOVED OFF
            FOUNDATION IN THE AREA. TIME ESTIMATED BY RADAR.

0607 PM     HAIL             3 NNW NEW HOPE          35.84N 77.98W
05/05/2009  E1.00 INCH       NASH               NC   AMATEUR RADIO

            1 INCH HAIL AT HIGHWAY 97 AND I-95... 3 MILES NW OF NEW
            HOPE.

0610 PM     TSTM WND DMG     3 WSW CARY              35.77N 78.86W
05/05/2009                   WAKE               NC   LAW ENFORCEMENT

            TREE DOWN ON JENKS-CARPENTER ROAD AND BURGWIN WRIGHT WAY.

0614 PM     HAIL             5 NW NEW HOPE           35.86N 78.02W
05/05/2009  E1.00 INCH       NASH               NC   TRAINED SPOTTER

            HAIL LARGER THAN QUARTER SIZE. HWY 97E AND STRICKLAND
            CROSSROADS IN NASH COUNTY. TREE LIMBS DOWN 3 INCHES IN
            DIAMETER.

0625 PM     TORNADO          5 WNW ELM CITY          35.84N 77.95W
05/05/2009                   NASH               NC   AMATEUR RADIO

            TORNADO ON THE GROUND. DEBRIS REPORTED BY SPOTTER.

0635 PM     HAIL             3 NNE MOUNT GILEAD      35.25N 79.98W
05/05/2009  E0.75 INCH       MONTGOMERY         NC   LAW ENFORCEMENT

0635 PM     TORNADO          3 SSE CARY              35.75N 78.77W
05/05/2009                   WAKE               NC   FIRE DEPT/RESCUE

            CARY FIRE DEPT REPORTED A TORNADO ON THE GROUND NEAR US
            HWY 1 AND CARY PARKWAY.

0659 PM     HAIL             4 NNE RALEIGH           35.87N 78.62W
05/05/2009  E0.88 INCH       WAKE               NC   AMATEUR RADIO

            NICKEL SIZE HAIL REPORTED NEAR SPRING FOREST ROAD AND
            FALLS OF NEUSE ROAD.

0701 PM     FUNNEL CLOUD     2 S RALEIGH             35.78N 78.64W
05/05/2009                   WAKE               NC   LAW ENFORCEMENT

            CAPITOL POLICE REPORTED A FUNNEL CLOUD NEAR THE STATE
            CAPITOL BUILDING IN RALEIGH.

0705 PM     TSTM WND DMG     5 S BUNN                35.88N 78.23W
05/05/2009                   FRANKLIN           NC   LAW ENFORCEMENT

            TREE DOWN ON TANT ROAD.

0710 PM     FUNNEL CLOUD     3 SW KNIGHTDALE         35.77N 78.52W
05/05/2009                   WAKE               NC   AMATEUR RADIO

            FUNNEL CLOUD REPORTED. NO DEBRIS NOTED NEAR THE GROUND.

0715 PM     FLASH FLOOD      2 ENE RALEIGH           35.82N 78.61W
05/05/2009                   WAKE               NC   AMATEUR RADIO

            ATLANTIC AVENUE AT HIGHWOODS BLVD CLOSED BY POLICE.
            MOTORIST STRANDED IN 2-3 FEET OF WATER AT THIS
            INTERSECTION.

0715 PM     HEAVY RAIN       2 ENE RALEIGH           35.82N 78.60W
05/05/2009  M0.00 INCH       WAKE               NC   NWS EMPLOYEE

            1.40 INCHES OF RAIN IN 25 MINUTES AT HIGHWOODS BLVD AT
            CAPITOL BLVD. STORM TOTAL OF 1.95 INCHES.

0715 PM     FLASH FLOOD      2 WNW CARY              35.79N 78.83W
05/05/2009                   WAKE               NC   LAW ENFORCEMENT

            FLASH FLOODING AT THE PRESTONWOOD GOLF COURSE.

0718 PM     HAIL             7 ESE ALBEMARLE         35.31N 80.08W
05/05/2009  E0.88 INCH       STANLY             NC   PUBLIC

            PUBLIC REPORTED PENNY TO NICKEL SIZED HAIL AT NC 24 AND
            27 AT TILLERY LAKE.

0718 PM     FLASH FLOOD      3 ENE RALEIGH           35.83N 78.58W
05/05/2009                   WAKE               NC   TRAINED SPOTTER

            A FOOT OF FLOWING WATER FLOWING ACROSS CAPITOL BLVD AT
            OLD BUFFALOE ROAD.

0723 PM     HAIL             1 NW KNIGHTDALE         35.80N 78.49W
05/05/2009  E1.00 INCH       WAKE               NC   TRAINED SPOTTER

            HAIL THE SIZE OF QUARTERS REPORTED NEAR KNIGHTDALE BLVD
            AND VILLAGE SQUIRE COURT.

0725 PM     FUNNEL CLOUD     1 ENE KNIGHTDALE        35.80N 78.47W
05/05/2009                   WAKE               NC   AMATEUR RADIO

            FUNNEL CLOUD WITH ROPE APPEARANCE DOWN TO TREE TOP LEVEL
            NEAR AUBURN-KNIGHTDALE ROAD NEAR HIGHWAY 64.

0735 PM     FLOOD            3 ENE CARY              35.80N 78.75W
05/05/2009                   WAKE               NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1-1 1/2 FEET OF STANDING WATER IN
            MEDFIELD SUBDIVISION.

&&

BLAES
Special weather statement, May 6, 2:27 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
227 PM EDT WED MAY 6 2009

NCZ039-040-075-061915-
CHATHAM-MOORE-RANDOLPH-
227 PM EDT WED MAY 6 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...CHATHAM AND
MOORE COUNTIES THROUGH 315 PM EDT...

AT 229 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
DEVELOPING OVER ROBBINS...OR ABOUT 13 MILES WEST OF
CARTHAGE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...GLENDON...AND...HIGHFALLS...HARPERS CROSSROADS...HASTY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:10 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
May 6, 4:12 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson48 min
May 6, 4:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson39 min
May 6, 5:10 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash50 min
May 6, 5:11 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph49 min
May 6, 5:57 PM EDTTornado WarningRAHDavidson, Forsyth48 min
May 6, 6:13 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph34 min
May 6, 6:20 PM EDTSevere Thunderstorm WarningRAHDavidson24 min
May 6, 6:33 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange27 min
May 6, 6:39 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.